Tennessee, 2011

Hail and Damaging Winds in Tennessee, June 19, 2011

June 19, 2011 · NWS OHX · 29 events in 7 counties and zones

Several multicell and supercell thunderstorms moved across northern and eastern portions of Middle Tennessee during the late afternoon and evening hours on June 19. Numerous reports of large hail and a few reports of damaging winds were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Several multicell and supercell thunderstorms moved across northern and eastern portions of Middle Tennessee during the late afternoon and evening hours on June 19. Numerous reports of large hail and a few reports of damaging winds were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 19, 4:34 PM CST, 2 minutes earlier.

Area forecast discussion, Jun 19, 4:34 PM CST, 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
534 PM CDT SUN JUN 19 2011

.UPDATE...
UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT ISSUANCE OF TORNADO
WATCH NUMBER 514 UNTIL 05Z.
&&

.PREV DISCUSSION.../ISSUED 325 PM CDT SUN JUN 19 2011/

DISCUSSION...SURFACE MAP AT 20Z SHOWS HIGH PRESSURE RIDGING FROM
NW TO SE ACROSS MIDDLE TENNESSEE, WITH A DEEP LOW OVER THE CENTRAL
PLAINS, AND A WARM FRONT WELL NORTH OF THE OHIO VALLEY. UPPER
RIDGE IS NOW REPLACING THE ZONAL FLOW WE HAVE SEEN THE PAST COUPLE
OF DAYS. CONVECTION HAS YET TO DEVELOP THIS AFTERNOON, ALTHOUGH
TEMPERATURES HAVE RECOVERED CONSIDERABLY FOLLOWING THIS MORNING'S
RAINFALL. WILL LEAVE IN ISOLATED POP'S OVERNIGHT MOST AREAS, WITH
HOT WEATHER EXPECTED MONDAY AND TUESDAY. AFOREMENTIONED SURFACE
LOW WILL SLOWLY TRACK NORTHEASTWARD TOWARD THE GREAT LAKES WHILE
DRAGGING A COLD FRONT TOWARD MIDDLE TENNESSEE. EXPECT FROPA ON
WEDNESDAY, WITH WIDESPREAD CONVECTION POSSIBLE. A SECONDARY
SHORTWAVE, COUPLED WITH ABUNDANT LOW-LEVEL MOISTURE, WILL KEEP
POP'S IN THE FORECAST AT LEAST THROUGH THE END OF THE WEEK, ALBEIT
WITH COOLER TEMPERATURES FROM WEDNESDAY THROUGH THE END OF THE
PERIOD.
&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Jun 19, 4:27 AM CST, 12 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
527 AM CDT SUN JUN 19 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
527 AM CDT SUN JUN 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MOST OF MIDDLE
TENNESSEE TODAY. STRONG OR DAMAGING WINDS ARE POSSIBLE WITH THESE
STORMS. THE GREATEST CHANCE FOR SEVERE STORMS IS THIS MORNING
ACROSS THE NORTH HALF OF MIDDLE TENNESSEE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL IMPACT MIDDLE TENNESSEE
BY THE MIDDLE OF THE WEEK. THUNDERSTORMS ARE POSSIBLE WEDNESDAY
THROUGH FRIDAY. SOME OF THESE STORMS MAY BE SEVERE MAINLY ON
WEDNESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED TODAY AND
WEDNESDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

49

The radar

The Nashville radar (KOHX), 44 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

25 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Sumner

When
June 19, 4:36 PM CST
Where
Sumner County, 0.84 mi E of Bon Air
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
36.602, -86.355

Baseball size hail was reported in the Oak Grove community along State Highway 174.

Hail, Sumner

When
June 19, 4:47 PM CST
Where
Sumner County, 0.88 mi NE of Westmoreland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.579, -86.239

Hail, Sumner

When
June 19, 4:50 PM CST
Where
Sumner County, Westmoreland
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.570, -86.250

Golfball size hail knocked many tree limbs out of trees.

Hail, Macon

When
June 19, 4:57 PM CST
Where
Macon County, 0.97 mi NNE of Siloam
Measured
2.25 in hail
Reported by
Trained Spotter
Coordinates
36.562, -86.211

Hail, Sumner

When
June 19, 4:59 PM CST
Where
Sumner County, 2.12 mi SE of Westmoreland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.546, -86.226

Thunderstorm Wind, Macon

When
June 19, 5:20 PM CST
Where
Macon County, Lafayette
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.520, -86.030

Trees were blown down in Lafayette.

Hail, Macon

When
June 19, 5:25 PM CST
Where
Macon County, Lafayette
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
36.520, -86.030

Dime to quarter size hail was reported in Lafayette.

Hail, Macon

When
June 19, 5:50 PM CST
Where
Macon County, Lafayette
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.520, -86.030

Hail, Jackson

When
June 19, 6:04 PM CST
Where
Jackson County, Gainesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.350, -85.650

Hail, Jackson

When
June 19, 6:14 PM CST
Where
Jackson County, Gainesboro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.350, -85.650

Hail, Putnam

When
June 19, 6:25 PM CST
Where
Putnam County, 2 mi N of Cookeville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.199, -85.500

Hail, Putnam

When
June 19, 6:26 PM CST
Where
Putnam County, 5 mi N of Cookeville Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.272, -85.480

Hail, Putnam

When
June 19, 6:28 PM CST
Where
Putnam County, Cookeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.170, -85.500

Hail, Putnam

When
June 19, 6:30 PM CST
Where
Putnam County, Cookeville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.170, -85.500

Hail, Putnam

When
June 19, 6:35 PM CST
Where
Putnam County, Cookeville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.170, -85.500

Thunderstorm Wind, Putnam

When
June 19, 6:35 PM CST
Where
Putnam County, 3 mi NE of Cookeville
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.201, -85.462

Hail, Putnam

When
June 19, 6:36 PM CST
Where
Putnam County, Cookeville
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
36.170, -85.500

Hail, Putnam

When
June 19, 6:36 PM CST
Where
Putnam County, Algood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.200, -85.430

Thunderstorm Wind, Putnam

When
June 19, 6:42 PM CST
Where
Putnam County, 1.75 mi WSW of Wilhite
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.116, -85.546

Several trees were blown over near the intersection of Willow Avenue and West Cemetary Road.

Thunderstorm Wind, Putnam

When
June 19, 6:45 PM CST
Where
Putnam County, 0.83 mi S of Cookeville
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.158, -85.501

A roof was partially blown off a building at 265 South Jefferson Avenue in Cookeville.

Hail, Cumberland

When
June 19, 6:55 PM CST
Where
Cumberland County, Crossville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.950, -85.030

Hail, White

When
June 19, 6:55 PM CST
Where
White County, Sparta
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.930, -85.470

Hail, Cumberland

When
June 19, 7:00 PM CST
Where
Cumberland County, Crossville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.950, -85.030

Hail, White

When
June 19, 7:00 PM CST
Where
White County, Sparta
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
35.930, -85.470

Hail, White

When
June 19, 7:03 PM CST
Where
White County, Sparta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
35.930, -85.470

Hail, White

When
June 19, 7:15 PM CST
Where
White County, De Rossett
Measured
1.75 in hail
Reported by
Public
Coordinates
35.950, -85.300

Golfball size hail was reported by the public in De Rossett.

Hail, Cumberland

When
June 19, 7:28 PM CST
Where
Cumberland County, Crossville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.950, -85.030

Hail, Van Buren

When
June 19, 7:50 PM CST
Where
Van Buren County, 4 mi NW of Spencer
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.791, -85.520

Hail, Van Buren

When
June 19, 8:00 PM CST
Where
Van Buren County, Cummingsville
Measured
1.75 in hail
Reported by
Public
Coordinates
35.800, -85.470

Golfball size hail reported by public on Hodges Ferry Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 321325, 321320, 321815, 321322, 321323, 321334, 321326, 321327, 321328, 321329, 321330, 321331, 321332, 321333, 321335, 321336, 321337, 321338, 321796, 321798, 321799, 321801, 321802, 321812, 321803, 321805, 321807, 321808, 321811.